Advertisement

Synthetic cannabinoid receptor agonists-induced recurrent seizure in elderly patient

Published:December 09, 2019DOI:https://doi.org/10.1016/j.ajem.2019.11.014

      Abstract

      Abuse of synthetic cannabinoid receptor agonists (SCRAs) has been associated with young individuals. The abuse of SCRAs is very rare in elderly people, but a few cases highlight the SCRAs-induced side effects. These substances lead to a variety of clinical and psychiatric symptoms including seizures. Here we report recurrent seizures after SCRA abuse by an elderly patient.
      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Hassen GW
        • Ghobadi F
        • Kalantari H
        Synthetic drugs: a new trend and the hidden danger.
        Am J Emerg Med. 2013; 31: 1413-1415
        • Hassen GW
        • Kalantari H
        Synthetic drugs: time to ring the warning bell?.
        Am J Emerg Med. 2013; 31: 1714-1715
        • Roy AA
        • DeNonno L
        • Becerra I
        • Chirurgi R
        • McCorkell P
        • Hassen GW
        The rise in K2 use with varying clinical symptoms and the potential for ED crowding.
        Am J Emerg Med. 2015; 33: 582
        • Alipour A
        • Patel PB
        • Shabbir Z
        • Gabrielson S
        Review of the many faces of synthetic cannabinoid toxicities.
        Ment Health Clin. 2019; 9: 93-99
        • Reyes HA
        • Cativo EH
        • Ruiz MA
        • Dumancas C
        • Pekler G
        • Chaudhari S
        • et al.
        Effect of synthetic cannabinoids in older adults.
        J Am Geriatr Soc. 2017; 65: 2115-2117
        • Von Der Haar J
        • Talebi S
        • Ghobadi F
        • Singh S
        • Chirurgi R
        • Rajeswari P
        • et al.
        Synthetic cannabinoids and their effects on the cardiovascular system.
        J Emerg Med. 2016; 50: 258-262
        • Mahgoub N
        • Young RC
        Synthetic cannabinoids use in elderly patients.
        J Psychiatr Pract. 2017; 23: 230-232
        • Atwood BK
        • Huffman J
        • Straiker A
        • Mackie K
        JWH018, a common constituent of “Spice” herbal blends, is a potent and efficacious cannabinoid CB receptor agonist.
        Br J Pharmacol. 2010; 160: 585-593
        • Atwood BK
        • Lee D
        • Straiker A
        • Widlanski TS
        • Mackie K
        CP47,497-C8 and JWH073, commonly found in “Spice” herbal blends, are potent and efficacious CB(1) cannabinoid receptor agonists.
        Eur J Pharmacol. 2011; 659: 139-145
        • Atwood BK
        • Mackie K
        CB2: a cannabinoid receptor with an identity crisis.
        Br J Pharmacol. 2010; 160: 467-479
        • Atwood BK
        • Straiker A
        • Mackie K
        CB(2): therapeutic target-in-waiting.
        Prog Neuropsychopharmacol Biol Psychiatry. 2012; 38: 16-20
        • Atwood BK
        • Wager-Miller J
        • Haskins C
        • Straiker A
        • Mackie K
        Functional selectivity in CB(2) cannabinoid receptor signaling and regulation: implications for the therapeutic potential of CB(2) ligands.
        Mol Pharmacol. 2012; 81: 250-263
        • Carvalho A
        • Evans-Gilbert T
        The pathophysiology of marijuana-induced encephalopathy and possible epilepsy after ingestion in children: a case series.
        Innov Clin Neurosci. 2019; 16: 16-18
        • Gordon E
        • Devinsky O
        Alcohol and marijuana: effects on epilepsy and use by patients with epilepsy.
        Epilepsia. 2001; 42: 1266-1272
        • Keeler MH
        • Reifler CB
        Grand mal convulsions subsequent to marijuana use. Case report.
        Dis Nerv Syst. 1967; 28: 474-475
        • Bonkowsky JL
        • Sarco D
        • Pomeroy SL
        Ataxia and shaking in a 2-year-old girl: acute marijuana intoxication presenting as seizure.
        Pediatr Emerg Care. 2005; 21: 527-528
        • Spadari MGM
        • Tichadou L
        • Blanc I
        • Drouet G
        • Aymard I
        • LH-LM DH
        • et al.
        Accidental cannabis poisoning in children: experience of the Marseille poison center.
        Presse Med. 2009; 38: 1563-1567
        • Schneir AB
        • Baumbacher T
        Convulsions associated with the use of a synthetic cannabinoid product.
        J Med Toxicol. 2012; 8: 62-64
        • Wilson CD
        • Tai S
        • Ewing L
        • Crane J
        • Lockhart T
        • Fujiwara R
        • et al.
        Convulsant effects of abused synthetic cannabinoids JWH-018 and 5F-AB-PINACA are mediated by agonist actions at CB1 receptors in mice.
        J Pharmacol Exp Ther. 2019; 368: 146-156
        • Schep LJ
        • Slaughter RJ
        • Hudson S
        • Place R
        • Watts M
        Delayed seizure-like activity following analytically confirmed use of previously unreported synthetic cannabinoid analogues.
        Hum Exp Toxicol. 2015; 34: 557-560
        • Mackie K
        Distribution of cannabinoid receptors in the central and peripheral nervous system.
        Handb Exp Pharmacol. 2005; 168: 299-325
        • Cohen K
        • Weizman A
        • Weinstein A
        Modulatory effects of cannabinoids on brain neurotransmission.
        Eur J Neurosci. 2019; 50: 2322-2345
        • Nyiri G
        • Szabadits E
        • Cserep C
        • Mackie K
        • Shigemoto R
        • Freund TF
        GABAB and CB1 cannabinoid receptor expression identifies two types of septal cholinergic neurons.
        Eur J Neurosci. 2005; 21: 3034-3042
        • Fantegrossi WE
        • Wilson CD
        • Berquist MD
        Pro-psychotic effects of synthetic cannabinoids: interactions with central dopamine, serotonin, and glutamate systems.
        Drug Metab Rev. 2018; 50: 65-73
        • Zehtabchi S
        • Abdel Baki SG
        • Grant AC
        Electroencephalographic findings in consecutive emergency department patients with altered mental status: a preliminary report.
        Eur J Emerg Med. 2013; 20: 126-129
        • Zehtabchi S
        • Abdel Baki SG
        • Omurtag A
        • Sinert R
        • Chari G
        • Malhotra S
        • et al.
        Prevalence of non-convulsive seizure and other electroencephalographic abnormalities in ED patients with altered mental status.
        Am J Emerg Med. 2013; 31: 1578-1582
        • Zehtabchi S
        • Abdel Baki SG
        • Omurtag A
        • Sinert R
        • Chari G
        • Roodsari GS
        • et al.
        Effect of microEEG on clinical management and outcomes of emergency department patients with altered mental status: a randomized controlled trial.
        Acad Emerg Med. 2014; 21: 283-291